Tornadoes · United States · Minnesota · 2013

EF0 tornado, Amiret, Minnesota, June 21, 2013

This EF0 tornado ran 0.1 miles across Lyon County on June 21, 2013, touching down at 5:19 PM CDT and reaching 50 yards wide. It killed nobody.

The rating scale

Tracks are drawn in the color of the rating. The Enhanced Fujita scale rates the damage rather than measuring the wind: the speeds are what that damage is taken to imply.

  1. EF065 to 85 mphthis tornado

    Light damage. Surface peeled off some roofs, gutters and siding damaged, branches broken, shallow-rooted trees pushed over.

  2. EF186 to 110 mph

    Moderate damage. Roofs badly stripped, mobile homes overturned or badly damaged, exterior doors lost, windows broken.

  3. EF2111 to 135 mph

    Considerable damage. Roofs torn off well-built houses, frame homes shifted on their foundations, mobile homes destroyed, large trees snapped or uprooted, cars lifted off the ground.

  4. EF3136 to 165 mph

    Severe damage. Whole stories of well-built houses destroyed, large buildings badly damaged, trains overturned, trees debarked, heavy cars lifted and thrown.

  5. EF4166 to 200 mph

    Devastating damage. Well-built houses leveled, structures with weak foundations moved some distance, cars thrown and large missiles generated.

  6. EF5over 200 mph

    Incredible damage. Strong frame houses swept off their foundations, car-sized missiles thrown more than 100 meters, steel-reinforced concrete badly damaged, high-rise buildings deformed.

  7. Unrated

    The survey recorded a tornado but could not put a number on it, most often because it crossed open country and damaged nothing a rating can be read from.

The record

Rating
EF0
Date
June 21, 2013
Touchdown
5:19 PM CDT (22:19 UTC)
Lifted
5:21 PM CDT (22:21 UTC)
On the ground
2 minutes
Path length
0.1 miles (0.2 km)
Path width
50 yards (46 m)
Deaths
0
Injuries
0
County
Lyon County
Touchdown point
44.320, -95.731
Lift-off point
44.320, -95.729
Record number
1306211619-01

What the Weather Service recorded

Thunderstorms produced damaging winds and large hail at numerous locations in southwest Minnesota during the late afternoon and evening of June 21st, with one brief tornado also reported. There was also flash flooding in Jackson County, which continued after midnight into the early morning hours of June 22nd.

A brief tornado caused no reported damage.

From NOAA NCEI's Storm Events Database, the narrative the local forecast office wrote for Storm Data.

The forecast that day

The Storm Prediction Center had this point in a Slight Risk, with a 0.05 chance of a tornado within 25 miles. The outlook in force was issued at 20:01 UTC.

SPC's Day 1 convective outlook as it stood when the tornado began, read at the touchdown point. The same archive is on the radar archive.

What forecasters said that day

The local office's own words before the tornado touched down, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Sioux Falls, SD wrote its last area forecast discussion before the tornado touched down at Jun 21, 4:05 PM CDT, 1 hour 14 minutes earlier.

Area forecast discussion, Jun 21, 4:05 PM CDT, 1 hour 14 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SIOUX FALLS SD
405 PM CDT FRI JUN 21 2013

.SHORT TERM...(THIS EVENING THROUGH SATURDAY)
ISSUED AT 404 PM CDT FRI JUN 21 2013

WITH ON GOING CONVECTION WILL NOT GET TO THE REAL NITTY GRITTY
DETAILS OF EVERY LITTLE SHORT WAVE PASSAGE. OBVIOUSLY DEALING WITH
CONVECTION RIGHT NOW IN EAST CENTRAL SD...CURRENTLY RIDING TO THE
NORTH OF SIGNIFICANT CAPPING. ML CINS CONTINUE TO BE HIGH FOR
AREAS SOUTH OF I 90 WHICH IS FORECAST TO CONTINUE THROUGH THE
NIGHT. THIS CURRENT ROUND OF CONVECTION WILL MOVE THROUGH OUR
FORECAST AREA BEFORE 00Z TO 01Z...AND THERE IS A GREAT AMOUNT OF
UNCERTAINTY WITH REGARDS TO PRECIPITATION CHANCES AFTER THAT. THE
MAIN THREAT WITH THIS CURRENT CONVECTION WILL CONTINUE TO BE
STRONG WINDS...WITH AN ISOLATED TORNADO THREAT ALONG A WARM FRONT
DRAPED IN THAT LOCATION. THE QUESTION IS WHAT HAPPENS AFTER EARLY
THIS EVENING. NOT TOTALLY CONVINCED YET THAT THINGS WILL LIGHT UP
ALONG AND SOUTH OF I 90 THIS EVENING...OR EVEN AFTER MIDNIGHT FOR
THAT MATTER WITH THE AMOUNT OF ML CIN IN PLACE. WE MAY HAVE TO
WAIT FOR THE NEXT SHORT WAVE TO PROCEED THROUGH WHICH IS CURRENTLY
DEVELOPING CONVECTION IN WESTERN SD AND NEB. THEREFORE OVERNIGHT
AND LATE NIGHT...HAD A TENDENCY TO PLACE THE HIGHER POPS IN OUR
NORTHERN ZONES. FURTHERMORE ONCE THE WESTERN PLAINS CONVECTION
HITS THE HIGH LOW LEVEL MOISTURE IN OUR NECK OF THE WOODS WITH
PWATS AROUND 1.70 INCHES...IT COULD COALESCE INTO A MULTICELLULAR
MESS OF STORMS EVENTUALLY. THEREFORE ISSUED A FLASH FLOOD WATCH
FOR MANY OF OUR NORTHERN ZONES...ARCHING IT SOUTHWARD TO ALONG
PARTS OF THE I 90 CORRIDOR AND EXTREME NORTHWEST IA WHICH MAY OR
MAY NOT PAN OUT. AGAIN...CONCERNED ABOUT CAPPING...SO FAVOR THE
WATCH TO THE NORTHERN PART OF IT. WE WILL MONITOR THIS OF COURSE.

CERTAINLY CANNOT RULE OUT THUNDERSTORMS ALMOST ANYWHERE IN OUR
FORECAST AREA DUE TO THE AMOUNT OF EXTREME INSTABILITY...THEREFORE
WANT TO KEEP POPS GOING EVEN IN OUR SOUTHERN ZONES TONIGHT...BUT
NOTE THAT POPS MAY BE TOO HIGH IN THE MID AND LATE EVENING HOURS
FOR MANY AREAS...IN BETWEEN WAVES.

SATURDAY WILL BE A VERY WARM AND STEAMY DAY. FEEL THE BEST CHANCE
FOR CONVECTIVE FIRING WILL BE LATE IN THE AFTERNOON IN ADVANCE OF
A SHORT WAVE...AND OVERALL STALLED SURFACE BOUNDARY EXTENDING FROM
NORTHEAST SD TO SOUTH CENTRAL SD. ANY DEVELOPMENT IN THE AFTERNOON
COULD BE SEVERE.

.LONG TERM...(SATURDAY NIGHT THROUGH FRIDAY)
ISSUED AT 404 PM CDT FRI JUN 21 2013

AS THE AFOREMENTIONED SHORT WAVE LIFTS NORTHEASTWARD SATURDAY
NIGHT...CURRENT THOUGHTS ARE THAT THE MAIN CONVECTION MCS WILL
ONCE AGAIN PICK ON OUR NORTHERN ZONES PRIMARILY NORTH OF I 90.
ALTHOUGH 700MB TEMPERATURES ARE COOLER SATURDAY NIGHT THEN THEY
ARE TONIGHT AND SATURDAY...DYNAMICS FAVOR OUR NORTHERN ZONES AND
AND ML CINS OFF OF THE NAM STILL ARE QUITE HIGH SOUTH OF I 90. SO
THAT TELLS THE STORY. FOR POPS BOTH SATURDAY AND SATURDAY NIGHT...
BLENDED THE GEM REGIONAL AND HIRES ARW EAST...WITH SOME GFS AND
ECMWF ALSO INCLUDED TO AVERAGE OUT THE BOUNDARY EDGES. THE NAM
LOOKED NOISY AND NOT EASILY FOLLOWED.

THE WEAK BOUNDARY MOVES A BIT EASTWARD ON SUNDAY GIVING THE BEST
CHANCE OF CONVECTION FOR OUR EASTERN ZONES EAST OF I 29. THE ECMWF
AND GFS ARE ACTUALLY IN GOOD AGREEMENT WITH THIS AND FOLLOWED THE
TWO PRETTY CLOSELY FOR SUNDAYS FORECAST. SUNDAY SHOULD BE MODESTLY
COOLER THEN SATURDAY BUT WITH THE LIGHT WINDS IN MANY AREAS...IT
COULD FEEL QUITE MUGGY.

AS THE UPCOMING WEEK PROGRESSES...LARGE UPPER RIDGE WILL BUILD
OVER THE WESTERN UNITED STATES. THIS WILL EVENTUALLY QUIET OUR
WEATHER DOWN IN OUR AFTER ANOTHER WAVE PASSAGE MONDAY NIGHT.

&&

.AVIATION...(FOR THE 18Z TAFS THROUGH 18Z SATURDAY AFTERNOON)
ISSUED AT 1229 PM CDT FRI JUN 21 2013

THUNDERSTORM COMPLEX ACROSS CENTRAL SOUTH DAKOTA IS EXPECTED TO
AFFECT KHON TERMINAL AFTER 20Z. STRONG WINDS WILL BE THE MAIN
THREAT WITH THIS STORM...BUT COULD ALSO BE HAIL.
OTHERWISE...ADDITIONAL THUNDERSTORMS ARE POSSIBLE AT BOTH KFSD AND
KSUX TERMINALS...BUT TIMING IS QUITE UNCERTAIN AT THIS TIME. HAVE
THEREFORE LEFT FORECAST DRY...BUT WILL LIKELY HAVE TO UPDATE AS
CERTAINTY INCREASES.

&&

.FSD WATCHES/WARNINGS/ADVISORIES...
SD...FLASH FLOOD WATCH THROUGH SATURDAY MORNING FOR SDZ038>040-
     053>056-059>062-066-067.

MN...FLASH FLOOD WATCH THROUGH SATURDAY MORNING FOR MNZ071-072-080-
     081-089-090-097-098.

IA...FLASH FLOOD WATCH THROUGH SATURDAY MORNING FOR IAZ001>003-
     012>014.

NE...NONE.
&&

SHORT TERM...MJF
LONG TERM...MJF
AVIATION...
Hazardous weather outlook, Jun 21, 11:25 AM CDT, 5 hours 54 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1125 AM CDT FRI JUN 21 2013

SDZ038>040-050-052>071-MNZ071-072-080-081-089-090-097-098-
IAZ001>003-012>014-020>022-031-032-NEZ013-014-221200-
AURORA-BEADLE-BON HOMME-BROOKINGS-BRULE-BUENA VISTA IA-
CHARLES MIX-CHEROKEE IA-CLAY-CLAY IA-COTTONWOOD MN-DAKOTA NE-
DAVISON-DICKINSON IA-DIXON NE-DOUGLAS-GREGORY-HANSON-HUTCHINSON-
IDA IA-JACKSON MN-JERAULD-KINGSBURY-LAKE-LINCOLN-LINCOLN MN-
LYON IA-LYON MN-MCCOOK-MINER-MINNEHAHA-MOODY-MURRAY MN-NOBLES MN-
OBRIEN IA-OSCEOLA IA-PIPESTONE MN-PLYMOUTH IA-ROCK MN-SANBORN-
SIOUX IA-TURNER-UNION-WOODBURY IA-YANKTON-
1125 AM CDT FRI JUN 21 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST SOUTH DAKOTA...
SOUTHWEST MINNESOTA...NORTHWEST IOWA...AND NORTHEAST NEBRASKA.

.DAY ONE...TODAY AND TONIGHT

THUNDERSTORMS...
STORMS	ARE EXPECTED TO MOVE EAST INTO SOUTHEAST SOUTH DAKOTA
THIS AFTERNOON....AND POTENTIALLY MOVE EAST INTO SOUTHWEST
MINNESOTA AND NORTHWEST IOWA THIS EVENING.  WINDS IN EXCESS OF 70
MPH AND HAIL TO THE SIZE OF WALNUTS ARE THE MAIN THREATS WITH
THIS STORM...HOWEVER...AN ISOLATED TORNADO THREAT IS POSSIBLE
SOUTH OF INTERSTATE 90 WEST OF THE JAMES RIVER VALLEY.

FLOODING...
THE LITTLE SIOUX RIVER AROUND LINN GROVE IOWA WILL HOVER NEAR
BANK FULL FOR THE NEXT FEW DAYS.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

THUNDERSTORMS ARE EXPECTED TO AFFECT THE AREA AGAIN LATE SATURDAY
AND SATURDAY NIGHT. GOLF BALL HAIL AND 70 MPH WIND GUSTS WILL BE
POSSIBLE. A THREAT OF SEVERE STORMS MAY BE PRESENT AGAIN SUNDAY
EAST OF THE JAMES RIVER.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL BE LIKELY AFTER 1 IN SOUTHEASTERN SOUTH
DAKOTA
...AND AFTER 4 PM IN SOUTHWEST MINNESOTA AND NORTHWEST IOWA.

&&

FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT
WWW.WEATHER.GOV/SIOUXFALLS. THIS INCLUDES THE GRAPHICAL HAZARDOUS
WEATHER OUTLOOK.

In the hours before

Local storm report, Jun 21, 4:23 PM CDT, 56 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
423 PM CDT FRI JUN 21 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0421 PM     TSTM WND GST     BROOKINGS               44.31N 96.79W
06/21/2013  E60 MPH          BROOKINGS          SD   TRAINED SPOTTER

&&

ADAMS
Local storm report, Jun 21, 4:34 PM CDT, 45 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
434 PM CDT FRI JUN 21 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0318 PM     TSTM WND GST     6 NNW HOWARD            44.09N 97.57W
06/21/2013  E60 MPH          MINER              SD   PUBLIC

            SOME PEA SIZED HAIL ALSO.

&&

ADAMS
Local storm report, Jun 21, 4:36 PM CDT, 43 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE SIOUX FALLS SD
436 PM CDT FRI JUN 21 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0312 PM     TSTM WND GST     6 NNW HOWARD            44.09N 97.57W
06/21/2013  E60.00 MPH       MINER              SD   PUBLIC

            SOME PEA SIZED HAIL ALSO.

&&

ADAMS
Local storm report, Jun 21, 4:42 PM CDT, 37 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
442 PM CDT FRI JUN 21 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0440 PM     TSTM WND GST     1 N LAKE BENTON         44.28N 96.29W
06/21/2013  M67 MPH          LINCOLN            MN   TRAINED SPOTTER

&&

ADAMS
Local storm report, Jun 21, 4:56 PM CDT, 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
456 PM CDT FRI JUN 21 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0408 PM     TSTM WND DMG     BROOKINGS               44.31N 96.79W
06/21/2013                   BROOKINGS          SD   LAW ENFORCEMENT

            SEVERAL POWER POLES REPORTEDLY DOWN AROUND TOWN.

&&

ADAMS
Local storm report, Jun 21, 5:17 PM CDT, 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
517 PM CDT FRI JUN 21 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0512 PM     TSTM WND GST     MARSHALL                44.45N 95.79W
06/21/2013  M53 MPH          LYON               MN   AWOS

&&

ADAMS

The air that afternoon

The radiosonde launches on either side of the tornado, from the nearest station that was launching then, drawn and analyzed the way Storm Lab does: the same diagram, the same parcel and shear definitions SPC's mesoanalysis uses.

Minneapolis, MN (KMPX), 12:00Z

10.3 hours before the tornado, 179 km from the path. June 21, 2013.

Skew-T log-pSkew-T log-p diagram, Minneapolis, MN at 12:00Z on 2013-06-21Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel lifted from the surface. Mixed-layer CAPE 0 joules per kilogram, CIN -452, lifted condensation level 1820 meters above ground. Wind barbs in knots down the right edge.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed. The warm shading is its CAPE, the cool shading the inhibition it has to break through.
HodographHodograph, Minneapolis, MN at 12:00Z on 2013-06-21The wind through the lowest 10 kilometers as a curve, rings every 10 meters per second labeled in knots. Zero to 1 km storm-relative helicity -340 square meters per square second, 0 to 6 km bulk shear 58 knots.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km. RM and LM are the right and left moving storms Bunkers' method gives; the shaded area is the 0 to 1 km storm-relative helicity.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
-452 J/kg
Surface CAPE
0 J/kg
Mixed-layer LCL
1820 m above ground
0-6 km bulk shear
58 kt
0-1 km bulk shear
33 kt
0-1 km storm-relative helicity
-340 m²/s²
0-3 km storm-relative helicity
-402 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0
0-3 km lapse rate
4.2 K/km

Open this sounding in Storm Lab

Minneapolis, MN (KMPX), 00:00Z

1.7 hours after it, 179 km from the path. June 22, 2013.

Skew-T log-pSkew-T log-p diagram, Minneapolis, MN at 00:00Z on 2013-06-22Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel lifted from the surface. Mixed-layer CAPE 971 joules per kilogram, CIN -76, lifted condensation level 973 meters above ground. Wind barbs in knots down the right edge.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed. The warm shading is its CAPE, the cool shading the inhibition it has to break through.
HodographHodograph, Minneapolis, MN at 00:00Z on 2013-06-22The wind through the lowest 10 kilometers as a curve, rings every 10 meters per second labeled in knots. Zero to 1 km storm-relative helicity 16 square meters per square second, 0 to 6 km bulk shear 29 knots.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km. RM and LM are the right and left moving storms Bunkers' method gives; the shaded area is the 0 to 1 km storm-relative helicity.
Mixed-layer CAPE
971 J/kg
Mixed-layer CIN
-76 J/kg
Surface CAPE
1660 J/kg
Mixed-layer LCL
973 m above ground
0-6 km bulk shear
29 kt
0-1 km bulk shear
4 kt
0-1 km storm-relative helicity
16 m²/s²
0-3 km storm-relative helicity
68 m²/s²
Significant tornado parameter
0.2
Supercell composite
2.8
0-3 km lapse rate
6.5 K/km

Open this sounding in Storm Lab

The surface observations

Tracy (TKC), 13 km from the path, in the two hours either side.

Time (UTC)Temp (°F)Dew point (°F)WindGust (kt)Pressure (mb)Weather
00:00 UTC

From the Iowa Environmental Mesonet's archive of airport observations.

The radar

The Sioux Falls radar (KFSD), 114 km away, was scanning. The volume nearest the touchdown began at 22:20 UTC.

Open the radar archive at this moment, over the track

Reflectivity and velocity, decoded from the Level II archive in the browser. Volumes take a few seconds to open the first time.

This ground now

The live radar over the trackEvery 2013 tornado in MinnesotaEvery tornado in Minnesota since 1950Warnings in force in Minnesota nowThe forecast where you are

The other tornadoes of June 21, 2013

10 more were confirmed in the United States that day.

DateTimeRatingWherePath (mi)Width (yd)DeathsInjuriesDamage
June 213:46 AM CDTEF0Chisago, MN0.550$100,000
June 211:58 PM CDTEF0Hand, SD0.225
June 212:55 PM CDTEF0Clark, SD2.325
June 213:03 PM CDTEF0Kingsbury, SD0.150
June 213:08 PM CDTEF0Clark, SD0.450
June 213:10 PM CDTEF0Kingsbury, SD0.150
June 213:34 PM CDTEF0Hamlin, SD0.450
June 213:01 PM MDTEF0Cheyenne, NE0.350
June 214:01 PM MDTEF0Cheyenne, NE0.350
June 215:31 PM MDTEF0Sheridan, NE0.733$100,000

What this means

Ratings are the survey's, read off the damage rather than measured; the rating scale is above. Tornado counts rise through the record as reporting improved, so a year in the 1950s is not comparable with one today except for the strongest tornadoes, which were always noticed.

Sources

NOAA Storm Prediction Center tornado database, 1950-2025, the official record kept by NOAA's Storm Prediction Center.